The antibiotic clarithromycin may increase the long-term risk of heart problems and death in patients with heart disease.

The antibiotic clarithromycin may increase the long-term risk of heart problems and death in patients with heart disease.The federal Food and Drug Administration said that it recommends doctors to carefully weigh the benefits and risks of the drug before prescribing it to patients with heart problems.

The agency said the warning is based on a 10-year follow-up study of patients with coronary heart disease. The study found an unexpected and unexplained increase in deaths among heart disease patients who took clarithromycin for two weeks and were followed for one year or longer.

There is no clear explanation for how clarithromycin would increase heart disease patients' risk of death, the FDA said in a news release.

Marcin Kowalski, M.D., director, cardiac electrophysiology said that "It is important for health professionals and pharmacists to identify potential interactions between medications and eliminate prescription errors to prevent this risk”.

The FDA said it has added a new warning about this increased risk for heart patients and is advising doctors to consider prescribing other antibiotics to these patients. The agency added that it will continue to monitor safety reports in patients taking clarithromycin.

Doctors should talk to their heart patients about the risks and benefits of clarithromycin and alternative treatments. If doctors prescribe clarithromycin to patients with heart disease, they should inform those patients about the signs and symptoms of cardiovascular problems, the FDA added.

Patients with heart disease should inform the doctor about their condition, especially when they are being prescribed an antibiotic to treat an infection. If patients under antibiotic medication experience any symptoms of a heart attack or strokes, such as chest pain, shortness of breath or trouble breathing, pain or weakness in one part or side of the body, or slurred speech should seek immediate medical attention the FDA said.

Dr. Satjit Bhusri, the cardiologist said "Although the present study suggests an association between the clarithromycin antibiotic, there have not been any direct correlations to increased heart disease.

"I would also extend this to all antibiotics in general. A short course of antibiotic therapy for a bacterial infection should be initiated if indicated by the doctor; and a history of antibiotic therapy, presently should not be considered as a risk factor for heart disease," he added.